Connecticut, 2006

Hail and Damaging Winds in Connecticut, July 3, 2006

July 3, 2006 · NWS BOX · 3 events in 2 counties and zones

The storms initially downed trees onto power lines on Sharon Lane in Glastonbury, then weakened as they reached the Tolland County border. Other thunderstorms quickly became severe in western Windham County, and produced significant wind damage from Ashford to Woodstock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms brought damaging winds and large hail to portions of northern Connecticut.The storms initially downed trees onto power lines on Sharon Lane in Glastonbury, then weakened as they reached the Tolland County border. Other thunderstorms quickly became severe in western Windham County, and produced significant wind damage from Ashford to Woodstock. Large trees were brought down onto wires on Route 74 in Ashford, and a picnic pavilion collapsed as Camp Conway. No injuries were reported.In Woodstock, wind damage became more widespread. State Police reported that a two mile stretch of Route 169 was closed due to numerous trees down on the roadway. Power lines were also brought down in this area. Amateur radio operators estimated wind gusts as high as 70 mph. The storms also produced nickel to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 3:21 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 3, 3:21 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
421 PM EDT MON JUL 3 2006

.MESOSCALE DISCUSSION /3/...
WW 577 IN EFFECT FOR WESTERN MA AND N CENTRAL CT UNTIL 9 PM EDT.

CONVECTION HAS FIRED ALONG SEA BREEZE BOUNDARY IN N CT...WITH SOME
APPARENT INTERACTION FROM TERRAIN ENHANCED BOUNDARY NEAR LITCHFIELD
HILLS. STORM IN SE HARTFORD COUNTY JUST PULSED WAY UP WITH 65 DBZ
CORE UP TO 21KFT AND 51 DBZ UP TO 26KFT...BOTH ABOVE OUR WARNING
THRESHOLDS FOR TODAY. THIS STORM IS LIKELY PRODUCING NICKEL SIZED
HAIL AT THIS TIME. WE THINK THIS STORM IS FEEDING OFF BOUNDARY
INTERACTION IN MAX INSTABILITY AXIS...BUT THERE MAY HAVE ALSO BEEN
SOME ENHANCEMENT FROM A MID LEVEL JET STREAK AS EVIDENCED BY BLOWOFF
FROM EARLIER CONVECTION NEAR SYRACUSE NY SCREAMING SEWD.

THIS WILL BE PRIME AREA OF CONVECTION NEXT 1-3 HOURS WITH ADDITIONAL
ACTIVITY POSSIBLE A BIT FARTHER N AROUND MA/CT BORDER.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CWA ON THE SRN EDGE OF WESTERLIES WITH SEVERAL IMPULSES WHISTLING
ALONG IN IT.  WEAK SFC FRONT DRIFTED S OF REGION DURING THE MORNING
AND WILL WASHOUT THIS EVENING.  RETURN SW FLOW AROUND
LARGE/PERSISTENT MID ATLANTIC RIDGE WILL BRING INCREASING LLVL
MOISTURE.  NAM ONTO THE CONVECTION WITH SEVERAL RUNS PEGGING THE
TSTMS NOW IN PROGRESS ACROSS SE NY.  BELIEVE ACTIVITY WILL BE
SCATTERED IN NATURE BUT POTENT ENOUGH FOR SVR HAIL/WIND.  LOCAL
FOCUS SHOULD BE THE CT RVR VALLEY.  LCL SEA BREEZE MAY PRODUCE SOME
SHOWERS OR A SLGT CHC TSTM THIS EVENING BUT MORE OF A MID LVL CAP IN
PLACE.

NEXT SHORT WAVE ADVANCES E TUE AS PRE-FRONTAL TROUGH DEVELOPS. MDLS
INDICATING INCREASING WIND FIELDS 950-700 MB AND PLENTY OF LLVL
MOISTURE TO WORK WITH.  WILL FAVOR NAM SOLUTION WITH CONVECTION
DEVELOPING WRN NE AROUND/JUST AFT 18Z HEADING ENE IN INCREASING MID
LVL FLOW.  SEE A PULSE TYPE ENVIRONMENT WITH ENOUGH SHEAR TO PROMOTE
SOME BOWING LINE SEGMENTS AS CLUSTERS ORGANIZE.  ACTION LIKELY TO
LINGER INTO TUE EVENING WITH SHOWERS ON THE ISLANDS THRU MIDNIGHT.

FOLLOWED BLENDED MOS MINS TONIGHT.  INTERESTING PROBLEM TUE AS
SEEING 6-8 DEGREE TEMP DIF BETWEEN COOL MAVS AND WARM FWC. BELIEVE
THERE WILL BE SIGNIFICANTLY MORE CLOUD DEBRIS TO START AND WITH THAT
OPTED TO USE A BLENDED MOS - PLACING MAXES IN LOW AND MID 80S.
DYNAMIC FORCING TOMORROW FAR MORE ROBUST THAN TODAY SO WHILE
EXPECTING IT TO BE ABOUT AS WARM WITH CLOUD COVER...JET ENTRANCE AND
LLVL CONVERGENCE SHOULD AID IN CONVECTIVE DEVELOPMENT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WE WILL CONTINUE CHANCE POPS WED INTO THU MORNING...HIGHEST NEAR S
COAST...AS FRONT SETTLES IN THAT REGION AND MODELS SUGGEST A WEAK
SURFACE LOW RIDING UP ALONG IT. BOTH NAM/GFS SHOW POTENTIAL FOR
CONVECTIVE COMPLEXES SHOOTING UP ALONG COAST AS WELL...ALTHOUGH
THERE IS SOME UNCERTAINTY THIS FAR OUT WITH REGARD TO TIMING AND
LOCATION.

COLD FRONT WILL FINALLY PUSH S OF NEW ENGLAND THU AFTERNOON AS HIGH
PRESSURE BUILDS INTO EASTERN STATES...ALLOWING FOR A FEW DAYS OR
DRIER AND COOLER WEATHER. WE DID INCLUDE SLIGHT CHANCE POPS FRI AS
500 MB TROUGH MOVES THROUGH REGION...OTHERWISE WE EXPECT DRY
CONDITIONS THROUGH MON. HUMIDITY SHOULD BEGIN TO RETURN MON AS WE
GET INTO SW FLOW REGIME ONCE AGAIN...BUT NEXT COLD FRONT DROPPING SE
FROM CANADA SHOULD REMAIN WELL N OF OUR REGION.

&&

.AVIATION...
VFR CONDITIONS WILL BECOME MVFR IN 3-5SM HZ/BR AS INDICATED BY LAMP
GDNC...TIMED FOR 00-02Z TIME FRAME.  SOME SCT 5SM HZ ALSO LIKELY IN
CT VALLEY AS LLVL MOISTURE FLOW RETURNS OVERNIGHT.  ONCE MORNING
HAZE/FOG MIXES OUT...VFR CONDITIONS WITH CIGS BETWEEN 080-100
BKN-OVC.  AFT 18Z CHCS INCREASE FOR MVFR/IFR CONDITIONS IN
CONVECTION.

&&

.MARINE...
SEAS CONTINUING TO SLOWLY SUBSIDE AS SW SWELLS DIMINISH. RETURN SRLY
FLOW FOR TONIGHT AND INCREASING S TO SW FLOW TUE AHEAD OF
PRE-FRONTAL TROUGH.  WITH INCREASING SW FLOW EXPECT RETURN OF SCA
SEAS INTO AT LEAST ANZ254 AND 255 AFT 21Z TUE.  WIND GUST TO 25 KTS
POSSIBLE AS WELL.  WITH THIS EXPECTED TO DEVELOP LATE IN PERIOD 2
WILL OPT NOT TO ISSUE SCA ATM.

IN THE LONGER TERM...WE MAY SEE SMALL CRAFT ADVISORY CONDITIONS ON S
COASTAL WATERS WED INTO THU IN SW FLOW...ESPECIALLY IF FRONT HANGS
UP CLOSER TO COAST. WINDS AND SEAS DIMINISH LATER THU INTO WEEKEND
AS HIGH PRESSURE BUILDS IN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...VALLEE
LONG TERM...JWD
Hazardous weather outlook, Jul 3, 1:10 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT MON JUL 3 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-041000-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA
OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
210 PM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 577 HAS BEEN ISSUED FOR HARTFORD AND
TOLLAND COUNTIES IN NORTHERN CONNECTICUT AND FRANKLIN...HAMPSHIRE
AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS UNTIL 9 PM. SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS DEVELOPING TUESDAY MAY PRODUCE STRONG WIND
GUSTS...HAIL...AND HEAVY DOWNPOURS FROM MID AFTERNOON THROUGH THE
EVENING. THIS HAZARD POTENTIAL COVERS ALL OF SOUTHERN NEW ENGLAND.

THUNDERSTORMS AND THEIR ASSOCIATED LIGHTING STRIKE POTENTIAL WILL
ALSO BE A CONCERN WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED AT THIS TIME IN WESTERN
MASSACHUSETTS AND NORTHERN CONNECTICUT.

ACTIVATION IS LIKELY ON TUESDAY FOR THE ENTIRE AREA.

JWD

In the hours before

Special weather statement, Jul 3, 2:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
343 PM EDT MON JUL 3 2006

CTZ002-003-032045-
HARTFORD CT-TOLLAND CT-
343 PM EDT MON JUL 3 2006

...THUNDERSTORMS DEVELOPING IN NORTHERN CONNECTICUT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS WERE FORMING OVER SOUTHERN HARTFORD AND
SOUTHERN TOLLAND COUNTIES...FROM BURLINGTON TO FARMINGTON...
WETHERSFIELD AND HEBRON. THEY WERE MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
WETHERSFIELD AND MARLBOROUGH BY 350 PM EDT...
GLASTONBURY BY 400 PM EDT...
WEST HARTFORD BY 420 PM EDT...
HARTFORD BY 430 PM EDT...
EAST HARTFORD BY 440 PM EDT...
COLUMBIA BY 450 PM EDT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH...
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. GET TO A SAFE PLACE
IMMEDIATELY IF THUNDERSTORMS APPROACH...SUCH AS IN A CAR OR STRONG
BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

DELLICARPINI
Special weather statement, Jul 3, 3:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT MON JUL 3 2006

CTZ002-003-032100-
HARTFORD CT-TOLLAND CT-
408 PM EDT MON JUL 3 2006

...STRONG THUNDERSTORMS IN SOUTHERN HARTFORD AND SOUTHERN TOLLAND
COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WETHERSFIELD AND ROCKY HILL...MOVING EAST
AT 15 MPH.

THIS THUNDERSTORM WILL BE NEAR...
MANCHESTER BY 420 PM EDT...
BOLTON BY 430 PM EDT...
ANDOVER BY 440 PM EDT.

ANOTHER STRONG THUNDERSTORM WAS NEAR HEBRON IN SOUTHERN TOLLAND
COUNTY AND WAS ALSO MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL BE NEAR...
COLUMBIA BY 420 PM EDT.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. GET TO A SAFE PLACE
IMMEDIATELY IF THUNDERSTORMS APPROACH...SUCH AS IN A CAR OR STRONG
BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS.

DELLICARPINI

The radar

The Brookhaven radar (KOKX), 97 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 3, 3:45 PM EST
Where
Hartford County, Glastonbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.717, -72.617

Thunderstorm Wind, Windham

When
July 3, 4:30 PM EST to 4:45 PM EST
Where
Windham County, Ashford
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
41.867, -72.117

Hail, Windham

When
July 3, 4:40 PM EST to 4:43 PM EST
Where
Windham County, Woodstock
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.950, -71.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521219, 5521220, 5521221.